Alert archive / Hawaii / High Surf Warnings in 2018
High Surf Warning 4, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Feb 28, 2018, 10:20 AM HST for Honolulu County, Kalawao County, Hawaii. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2018, 10:20 AM HST (20:20 UTC)
- Expired
- Mar 1, 2018, 3:34 AM HST
- In force
- 17 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 8.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
394 WHHW40 PHFO 282020 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 1020 AM HST Wed Feb 28 2018 ...HIGH SURF WARNING FOR EAST FACING SHORES OF KAUAI, OAHU, MOLOKAI, MAUI, AND THE BIG ISLAND... .Strong east southeast winds will generate warning level surf heights along east facing shores through tonight. Surf will gradually trend down but remain at advisory conditions on Thursday. HIZ002-008-009-012-017-020-024-025-010930- /O.UPG.PHFO.SU.Y.0014.000000T0000Z-180302T1600Z/ /O.NEW.PHFO.SU.W.0004.180228T2020Z-180301T1600Z/ /O.NEW.PHFO.SU.Y.0015.180301T1600Z-180302T1600Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 1020 AM HST Wed Feb 28 2018 ...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST THURSDAY... ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST FRIDAY... The National Weather Service in Honolulu has issued a High Surf Warning, which is in effect until 6 AM HST Thursday. A High Surf Advisory has also been issued. This High Surf Advisory is in effect from 6 AM Thursday to 6 AM HST Friday. The High Surf Advisory is no longer in effect. * SURF...Along east facing shores of Kauai, Oahu, Molokai, Maui and the Big Island, 10 to 15 feet today and tonight, lowering to 8 to 12 feet Thursday and Thursday night. * TIMING...Through Friday * IMPACTS...High...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. The long duration of the large surf combined with strong onshore winds and beach erosion could result in some overwash onto vulnerable low-lying sections of east facing shorelines at and around high tide cycles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. Boaters should be aware of an increased number of surfers and body boarders utilizing the harbor channel to access surfing areas. && $$ Foster
2 follow-up statements
632 WHHW40 PHFO 010138 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 338 PM HST Wed Feb 28 2018 ...HIGH SURF WARNING FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .Strong east southeast winds will generate warning level surf heights along east facing shores through tonight. Surf will gradually trend down but remain at advisory conditions on Thursday. HIZ002-008-009-012-017-020-024-025-011445- /O.CON.PHFO.SU.W.0004.000000T0000Z-180301T1600Z/ /O.CON.PHFO.SU.Y.0015.180301T1600Z-180302T1600Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 338 PM HST Wed Feb 28 2018 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM THURSDAY TO 6 AM HST FRIDAY... * SURF...Along east facing shores of Kauai, Oahu, Molokai, Maui and the Big Island, 10 to 15 feet tonight, lowering to 8 to 12 feet Thursday and Thursday night. * TIMING...Through Friday. * IMPACTS...High...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. The long duration of the large surf combined with strong onshore winds and beach erosion could result in some overwash onto vulnerable low-lying sections of east facing shorelines at and around high tide cycles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. Boaters should be aware of an increased number of surfers and body boarders utilizing the harbor channel to access surfing areas. && $$ Foster
431 WHHW40 PHFO 011334 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 334 AM HST Thu Mar 1 2018 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .Advisory-level surf along east facing shores will continue into the weekend before dropping below advisory levels late Saturday through early next week. HIZ002-008-009-012-017-020-024-025-020245- /O.CAN.PHFO.SU.W.0004.000000T0000Z-180301T1600Z/ /O.EXT.PHFO.SU.Y.0015.180301T1334Z-180303T1600Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 334 AM HST Thu Mar 1 2018 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY... * SURF...Along east facing shores of Kauai, Oahu, Molokai, Maui and the Big Island, 8 to 12 feet today, then lowering to 6 to 10 feet Friday. * TIMING...Through early Saturday. * IMPACTS...Moderate...Large breaking waves, shore break, and strong longshore and rip currents will make swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Gibbs
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Feb 28, 10:05 AM HST, 15 minutes earlier.
Area forecast discussion, Feb 28, 10:05 AM HST, 15 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1005 AM HST Wed Feb 28 2018 .SYNOPSIS... A strong high pressure ridge northeast of the Hawaiian Islands and a deepening low pressure system to the west will produce strong and gusty east-southeast winds through Thursday. An upper level trough will rotate through the islands on Thursday enhancing windward and mountain showers helping shower activity to drift across leeward sections of all islands. The greatest chances for rain showers will remain along the windward and mountain slopes through the week. A drying trend with decreasing wind speeds remains in the forecast for this weekend. && .DISCUSSION... No forecast changes anticipated this morning. High pressure to the northeast of the islands, coupled with the trough to the west of the islands continues to bring breezy to locally windy conditions to the state. A Wind Advisory remains posted for Molokai, Maui, Kahoolawe and portions of the Big Island through this afternoon. The high is expected to start weakening later today, with some weakening of the winds possible. Will be examining whether or not the advisory should be extended as the day progresses. The background flow continues to be east to east-southeast, but as the high lifts to the north and the trough moves away from the islands over the next 24 to 36 hours, more easterly winds are expected to build into the islands. The overnight soundings continue the wetter than normal precipitable water (PW) that we have seen over the last couple of days. Radar shows scattered showers across the islands and that is expected to continue. As the trough lifts out, the high will be absorbed into a strong high far north of the islands. This should maintain trade winds by this weekend and into next week. Over the next day or two, the moisture will be supplied to the islands primarily from the south as a result of the trough lifting moisture over the islands. Showers are more plentiful over the windward and mauka areas, however with the southeasterly component, with the moisture moving in from the south, a few showers remain possible over other parts of the islands. As the trades settle in, some leftover frontal moisture will be caught in the trade winds flow, returning an even more focused windward and mauka shower regime. && .AVIATION... The radar VAD wind profiles are showing trades of 20 to 40 kt in the mixed layer, capped by a strong inversion around 6500-8500 feet over the islands. This is very favorable for at least MDT TURB around the islands, and possibly a few SVR reports from primarily smaller aircraft. No question AIRMET Tango will remain in effect through the day. LLWS seems possible for the airfields sheltered from the background flow as well, and may need to address this in the TAFs for the afternoon. Broken to overcast cirrus clouds streaking from the SW and W have been overspreading the state, and this will persist through the day. AIRMET Zulu for TEMPO moderate rime icing in cloudiness from FL180 to FL280 is currently in effect. Otherwise, some TEMPO MVFR areas can be expected primarily for E facing slopes from incoming trade wind showers. && .MARINE... Strong high pressure (1035 mb) centered over the Northeast Pacific continues to support rough conditions across the Hawaiian waters due to a combination of large seas and strong trades. Terrain- induced accelerations over the Pailolo and Alenuihaha Channels and across the waters near South Point are supporting gale-force winds, which were shown in the ASCAT pass within the past 24 hrs. These conditions will continue today, then begin to slowly trend down tonight through the second half of the week as the high is expected to weaken. Despite this expected downward trend, fresh to strong trades will continue with small craft advisory winds and seas holding through the weekend across much of the marine areas. Rough surf (nearing warning levels today) along east facing shores has resulted and will continue through the second half of the week due to the large and persistent area of strong trades locally and upstream of the state. Some overwash onto vulnerable low-lying coastal roadways can't be ruled out, especially at and around the times of the high tide cycles through tonight. A gradual downward trend is expected over the upcoming weekend. Surf along north facing shores will remain small through the rest of the week and into the upcoming weekend. The split-flow upper pattern across the northwest Pacific is responsible for this below average spell for this time of year, which has pushed the storm track into the Bering Sea across the far northwest Pacific. A mix of small northwest (300-320 deg) and northerly (350-020 deg) swells is expected by Sunday into early next week. A more sizable northerly swell associated with low pressure dropping south-southeast from the Aleutians across the northeast Pacific will be possible Tuesday through midweek. A small to moderate south swell (190 deg) will be possible over the weekend due to a recent gale to storm-force low passing southeast of New Zealand this past weekend. Altimeter passes near this batch of storm- force southerly winds showed seas ranging from 25 to 30 ft. Some of this energy has already begun to show at the Samoa buoy, which should correlate to a Friday night/Saturday arrival locally. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Friday for Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward Haleakala-South Big Island-Big Island North and East. Wind Advisory until 6 PM HST this evening for Molokai-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-South Big Island-Big Island North and East-Kohala-Big Island Interior. Gale Warning until 6 PM HST this evening for Pailolo Channel- Alenuihaha Channel-Big Island Leeward Waters. Small Craft Advisory until 6 AM HST Friday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Maalaea Bay- Big Island Windward Waters-Big Island Southeast Waters. && DISCUSSION...M Ballard AVIATION...R Ballard MARINE...Foster
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 10:20 AM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 3 days |
Nearby
High Surf Warnings in Hawaii, 2018Every high surf warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.